Alert archive / New York / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Binghamton, NY

January 23, 1999Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Jan 23, 1999, 9:38 PM EST for Steuben County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 1999, 9:38 PM EST (02:38 UTC)
Expired
Jan 24, 1999, 1:35 AM EST
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Steuben County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 1999-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 1999-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 240240
FFWBGM
NYC101-240635-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
938 PM EST SAT JAN 23 1999

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 135 AM EST

* AT 935 PM EST...STEUBEN COUNTY EMERGENCY MANAGEMENT INDICATED
FLOODING ALONG THE COHOCTON RIVER BETWEEN SAVONA AND
CAMPBELL.

* ICE JAMS ON THE COHOCTON RIVER COMBINED WITH SNOWMELT AND RAINFALL
HAS CAUSED FLOODING ALONG THE SAVONA-CAMPBELL ROAD. ADDITIONAL ICE
JAMMING MAY CAUSE THE WATER TO RISE RAPIDLY...WITH LITTLE WARNING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF LFLOODING.

MORFORD


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jan 23, 9:15 PM EST, 23 minutes earlier.

Area forecast discussion, Jan 23, 9:15 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
915 PM EST SAT JAN 23 1999

METEOROLOGICALLY IT/S A GIVEN TONITE WITH RAIN SHIELD SURGING NWD AS
EXPECTED AND WL ONLY MAKE MINOR ADJUSTMENTS TO FCST WRDG. SOME HVY
RA...BUT SYS STILL SHOWING PROGRESSIVE NATURE AND THUS WL BE DOING IT/S
BUSINESS AND MOVING ALONG EARLY SUNDAY. 00Z SNDGS DO STILL INDICATE VRY
STRONG WINDS IN LOW LVLS...BUT INVSN ON KALB RAOB STRONG. WL CONTINUE
DAY SHIFT THINKING THAT FROPA/TROPA WILL MIX DOWN ANY MOMENTUM OVER A
BRIEF DURATION...THUS NO WIND FLAGS.

OK...TIME TO SWITCH HATS. HYDROLOGICAL ISSUES ARE A BIT MORE PRESSING.
SNOWMELT/RUNOFF WELL UNDERWAY WITH RVR RISES NOTED AND SPORADIC ICE
JAMS. LITTLE TO NO PROBS ATTM ASIDE FROM SOME MELTWATER PONDING. MOST
CONCERN IS IN CHEMUNG RVR BASIN. ICE JAM NR CAMPBELL CAUSING SOME
FLUCTUATIONS IN LVLS AND STEUBEN EM MONITORING. WILDCARD WAS THE
LARGE...AND STARTLING...RISES (2 FT BTWN 530-630 PM) ON CHEMUNG AT
CORNING RESULT OF ARMY CORPS RELEASING FROM UPSTREAM RES. YIKES LATEST
CHECKS HV SHOWN LVL TO BE STEADIER. ONLY BIG CHANGES TO FCST PKG FM BGM
WL BE IN BASIN QPF.  RA AMTS ALRDY NOT TOO IMPRSV AND BY LOOKS OF
SYSTEM DONT BLV WE/LL SEE THE PRESENT NUMBERS OF .6-.8 INCHES. DEEP
CONVECTION IS FIRING A BIT FURTHER SOUTH (GULF COAST FL) THAN PROGGED
AND THIS WL TRIM HVY RA AMTS OVR CWA/HSA.  HV COORD WITH MARFC AND WL
HAPPILY REDUCE QPF...BY ABOUT HALF OF PREV FCST...INTO BASINS NEXT 12
HRS. EXPECT ONLY MINOR PROBLEMS WITH RUNOFF CONTINUING AND WL CONTU
FLOOD WATCH.

.BGM...FLOOD WATCH ALL ZONES TONIGHT INTO SUNDAY.

BREWSTER

Nearby

Flash Flood Warnings in New York, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.